* This is the Professional Version. *
Body packing is the voluntary or coerced swallowing of drug-filled packets to smuggle drugs across borders or other security checkpoints.
Body packing often involves drugs with a high street value (primarily heroin or cocaine). The drugs may be placed in condoms or in packets enclosed by several layers of polyethylene or latex and sometimes covered with an outer layer of wax. After body packers (“mules”) swallow multiple packets, they typically take antimotility drugs to decrease intestinal motility until the packets can be retrieved. Rupture of one or more packets is a risk, resulting in abrupt toxicity and overdose. Specific symptoms depend on the drug, but intractable seizures, tachycardia, hypertension, and hyperthermia are common with cocaine, and coma and respiratory depression are common with heroin. Intestinal obstruction or rupture and peritonitis are also risks.
Body stuffing is similar to body packing; it occurs when people about to be apprehended by law enforcement swallow drug packets to avoid detection. Sometimes packets are placed in the rectum or vagina. Body stuffing usually involves much smaller amounts of drugs than does body packing, but the drugs are usually less securely wrapped, so overdose is still a concern.
Suspected body packers are usually brought to medical attention by law enforcement officials, but clinicians should consider body packing if recent travelers and newly incarcerated people present with coma or seizures of unknown etiology. Body packing can sometimes be confirmed when packets are detected during rectal examination. Plain x-rays can often confirm the presence of packets in the GI tract.
Treatment of patients with symptoms of overdose (and presumed packet rupture) is supportive and includes airway protection, respiratory and circulatory support, and anticonvulsants, depending on patient symptoms. Sometimes, specific antidotes are indicated (see under specific drugs). Usually, unruptured packets can be removed by whole-bowel irrigation. However, once packets rupture, immediate surgical or endoscopic removal (depending on location in the GI tract) of all packets is indicated but can rarely be done in time; death commonly occurs because the quantity of drug released is large. Patients with intestinal obstruction or perforation also need immediate surgery. Activated charcoal may be helpful but is contraindicated in patients with obstruction or perforation.
Asymptomatic body packers should be observed for development of symptoms until the packets are passed and followed by several packet-free stools. Some clinicians use whole-bowel irrigation with a polyethylene glycol solution with or without metoclopramide as a promotility agent. Emergency endoscopy is not indicated for asymptomatic patients.
Drug NameSelect Trade
* This is a professional Version *